Drug-Eluting Stents May Cause Allergic Reactions
But they remain a lifesaving device for heart patients, study finds
THURSDAY, Dec. 29, 2005 (HealthDay News) -- Drug-eluting stents -- used to prevent repeat blockage of heart arteries -- can cause allergic reactions that may have serious consequences, a Northwestern Memorial Hospital study found.
Doctor and patients need to be aware of this potential problem and know the symptoms, said the study authors, who examined data on 5,783 reports of allergic-like reactions associated with drug-eluting stents. From these, they identified 17 cases of allergic reactions -- including four deaths -- that were probably or certainly caused by the stent, the researchers said.
Rash, difficulty breathing, hives, itching and fevers were among the symptoms experienced by patients with allergic reactions to the stents.
The researchers concluded that the polymer coating on the stents is the most probable cause of the allergic reactions in the majority of cases.
"This paper provides evidence for the first time that instances of allergic reactions, presumably to the polymer in the stent, can occur. In some instances, these events have serious consequences -- including stent closure and subsequent death," researcher Dr. Charles Bennett, an epidemiologist and oncologist at Northwestern, said in a prepared statement.
"It's important to keep the findings in perspective," added fellow researcher Dr. Charles J. Davidson, medical director of the cardiac catheterization lab at Northwestern. "Drug-eluting stents are a life-saving advance used by hundreds of thousands of people that have greatly reduced the risk of restenosis. We are in no way recommending they be used less, but we do think that health professionals should be vigilant in watching for this problem."
The study will be published in the Jan. 3 print issue of the Journal of the American College of Cardiology.
The U.S. Food and Drug Administration has more about stents.